I have constant dizziness since [date] that worsens intermittently, not improved by hydration or breakfast, I am normotensive and taking amlodipine and losartan; what is the likely cause and how should I be evaluated?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 17, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Medication-Induced Dizziness: Evaluation and Management

Direct Answer

Your constant dizziness is most likely caused by your blood pressure medications (amlodipine and losartan), both of which commonly cause dizziness as a documented side effect, and you should have orthostatic vital signs checked and consider medication adjustment with your physician. 1

Medication-Related Causes

Losartan as Primary Culprit

  • Dizziness is explicitly listed as a common adverse effect of losartan, occurring in 3% of patients in controlled trials versus 2% with placebo 1
  • The FDA label specifically warns that low blood pressure (hypotension) may cause you to feel faint or dizzy, particularly noting "dizziness upon standing" as a recognized side effect 1
  • Losartan causes dizziness more frequently than placebo in clinical trials (14.1% vs 2.4% reporting it as drug-related) 2

Amlodipine Contribution

  • Amlodipine also causes dizziness as a documented side effect, along with palpitations and flushing, particularly at higher doses 3
  • The combination of both medications may have additive hypotensive effects, increasing dizziness risk 4

Comparative Evidence

  • In head-to-head trials, losartan caused more "dizziness upon standing" than amlodipine, while amlodipine caused more ankle swelling 5
  • Both medications are generally well-tolerated, but dizziness remains a key distinguishing adverse effect for losartan 6, 7

Critical Evaluation Steps

Orthostatic Hypotension Assessment

  • Measure blood pressure and heart rate in both lying and standing positions (after 1-3 minutes of standing) to detect orthostatic hypotension 1
  • A drop of ≥20 mmHg systolic or ≥10 mmHg diastolic suggests medication-induced orthostatic hypotension
  • Your current BP of 124/76 suggests adequate control, potentially allowing for dose reduction 1

Rule Out Central Causes

  • While your symptoms are likely medication-related, constant dizziness (as opposed to episodic vertigo) with normal neurologic examination typically does not require imaging 8
  • Imaging is unnecessary unless you develop focal neurologic deficits, acute persistent vertigo with nystagmus, or HINTS examination suggests central pathology 8
  • The detection rate of contributory CNS pathology in patients with dizziness and normal neurologic examination is <1% 8

Laboratory Considerations

  • Check serum potassium level, as losartan can cause hyperkalemia, which may contribute to symptoms 1
  • Verify renal function, as both medications can affect kidney function and worsen dizziness if renal impairment develops 1

Management Algorithm

Immediate Actions

  1. Document orthostatic vital signs to confirm medication-related hypotension
  2. Review timing of symptoms relative to medication dosing (worse after taking medications suggests drug effect)
  3. Assess for volume depletion despite your increased water intake 1

Medication Adjustment Strategy

  • Consider reducing losartan dose first, as it shows higher rates of dizziness in comparative studies 5, 2
  • If BP remains well-controlled (124/76), dose reduction or switching to monotherapy may be appropriate 6
  • Alternative: Switch from losartan to continuing amlodipine alone, as amlodipine shows superior BP control with potentially less dizziness upon standing 6, 5

Common Pitfalls to Avoid

  • Do not assume dehydration or dietary factors are the cause when on antihypertensive medications - you correctly tried these interventions without improvement 1
  • Do not pursue extensive neurologic workup without focal deficits - this leads to unnecessary testing with very low yield 8
  • Do not abruptly stop medications - consult your physician for supervised dose adjustment 1

When to Escalate Evaluation

Seek urgent evaluation if you develop:

  • Acute persistent vertigo with nystagmus (suggests vestibular or central pathology requiring imaging) 8
  • Focal neurologic symptoms (weakness, speech changes, vision changes) 8
  • Syncope or near-syncope (suggests more severe hypotension) 1
  • Facial, lip, or throat swelling (angioedema - rare but serious losartan complication requiring immediate discontinuation) 1

Related Questions

In a 72-year-old woman with hypertension treated with losartan 100 mg once daily and amlodipine 10 mg once daily who presents with lightheadedness and weakness but has stable vital signs and an unremarkable physical examination, what initial medication(s) should be started?
What causes light‑headedness and dizziness in a patient taking amlodipine 10 mg and losartan 25 mg?
What antihypertensive medication can be added to losartan for a patient who cannot take amlodipine?
Can a patient be prescribed both amlodipine and losartan concurrently?
What is the appropriate management for a blood pressure of 137/82 mm Hg in a patient taking amlodipine 10 mg daily and losartan 50 mg daily?
What is the recommended medical management for an 85-year-old male with an L1 vertebral compression fracture, rib fractures, and a hip T-score of –2 on dual-energy X-ray absorptiometry?
What are the recommended basic settings for performing a 2‑D echocardiographic examination?
Is it safe to listen to an audiobook during the brief initial rest period after a concussion?
In a patient taking bupropion XL (Wellbutrin XL) 150 mg daily and escitalopram (Lexapro) 20 mg daily with poorly controlled depression and anxiety, should the next step be to increase the bupropion dose and/or add aripiprazole (Abilify) as augmentation?
What medications are recommended for treating nightmares, including appropriate dosing and monitoring?
I have venous insufficiency that may reduce left‑ventricular preload; is starting empagliflozin (Jardiance) appropriate given its potential to further lower preload?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.